Being on the frontline of patient care makes safety a priority. When prescribing opioids, co-prescribing Naloxone — the opioid antidote — helps reduce the risk of death associated with opioid use. Co-prescribing Naloxone should be considered for every patient at risk of overdose, which includes those who:
- Consume higher opioid dosages > 50 MME/day (MME = morphine milligram equivalents)
- Have a history of substance abuse, in particular opioid addiction
- Concurrently use alcohol and benzodiazepines
- Have mental illness
- Receive multiple prescriptions for controlled medications from multiple doctors
- Fill controlled prescriptions at multiple pharmacies
- Received emergency medical care for opioid overuse
Providers should educate patients on the risks versus benefits of opioid use and the lifesaving role of Naloxone in accidental overdose. Patient and caregiver education on Naloxone use should include:
- Checking responsiveness and looking for the following signs of overdose: no response even if you call their name or shake them; slow or no breathing; blue or gray lips and fingernails; pale and clammy skin
- Giving Naloxone
- Calling 911
- Giving a second dose in 2-3 minutes if there is no response
- Following the 911 dispatcher's instructions
- Knowing common side effects of Naloxone, which may include: flushing, anxiety, sweating, nausea/vomiting, shaking, dizziness, tiredness and/or arid weakness
California pharmacists who have received the required training can furnish Naloxone for opioid overdose rescue without a prescription from a physician.
Naloxone is available on the L.A. Care Formulary. You can refer to L.A. Care's List of Covered Drugs.
The Surgeon General also issued a public health advisory on Naloxone and Opioid Overdose last month.